Lipitor Side Effects & Liver Damage

Written by holly huntington
  • Share
  • Tweet
  • Share
  • Email

The cholesterol-lowering drug Lipitor is recognised medically for helping people reduce their risk of heart attack or stroke, along with reducing LDL (bad) cholesterol levels. But it has many potentially negative side effects, too. The more serious ones include potential liver damage, usually preceded by jaundice (the yellowing of the eyes and skin).

Other People Are Reading

Lipitor

Lipitor is a drug that blocks fat production (specifically LDL fatty cholesterol) in the body. This helps keep fat out of the bloodstream, where it can cause blood flow blockages and plaque build-up in the arteries, which can lead to a heart attack. Individuals with a history of liver disease (or drinking) should advise their doctor before starting this medication.

Liver

You have to have your liver (or a liver transplant) if you want to live. That is how vital it is to human life. It removes toxins from your body, aids in food digestion and nutrient absorption and even produces some hormones, in addition to regulating blood pressure. Unfortunately, your liver can be damaged by many things, hindering its ability to function in all these important capacities.

Liver Damage

One of the ways the liver can be damaged is by medication use. Lipitor is one of the medications that has the potential for liver damage. But liver damage symptoms and Lipitor use side effects differ somewhat, since Lipitor side effects can also be a result of other medication interactions and health conditions. According to Drugs.com, a liver function test (LFT) is necessary to accurately gauge the presence of liver damage---and its extent.

Lipitor Side Effects

An elevated serum transaminasis (the numerical reading that results from a liver function test), is the method used to determine if Lipitor is negatively impacting your liver. However, a jaundiced appearance--yellowing eyes or skin--will serve as an obvious initial physical side effect showing that the liver is being compromised.

In addition, the Mayo Clinic lists the following symptoms of liver problems, which are also side effects of Lipitor use: no appetite, dark-coloured urine, light-coloured stool, nausea, stomach pain and swelling, fever and itchy skin.

Lipitor, Alcohol, and Liver Damage

Alcohol use in conjunction with Lipitor can cause complications that can lead to liver damage. In addition, excessive alcohol use (by itself) is one of the potential causes of liver damage.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.